Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 115, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2018, 4:05 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2018, 4:05 PM MST (23:05 UTC)
- Expired
- Aug 23, 2018, 7:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 95 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 5:54 PM MST | FLASH FLOOD | Mayer, AZ | A STREAM GAUGE ON BIG BUG CREEK IN MAYER AT THE CENTRAL AVENUE BRIDGE MEASURED A STAGE OF 6.6 FEET, INDICATING ABOUT A 5 FOOT RISE. |
| Aug 23, 6:30 PM MST | FLASH FLOOD | 3 Wnw Cordes Junction, AZ | S SPRING LN JUST E OF E TRAILS END RD CLOSED DUE TO WATER OVER THE ROAD. PICTURE FROM SHERRIF'S OFFICE VIA FACEBOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 109 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
601
WGUS55 KFGZ 232305
FFWFGZ
AZC025-240200-
/O.NEW.KFGZ.FF.W.0115.180823T2305Z-180824T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
405 PM MST THU AUG 23 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 700 PM MST
* At 400 PM MST, National Weather Service Doppler radar indicated
strong thunderstorms north of Mayer, over Poland Junction. These
storms will affect at least the eastern third of the Goodwin Fire
Scar. Up to one inch of rain has already fallen. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Far eastern Prescott Valley, Dewey-Humboldt, Mayer, Poland
Junction and Spring Valley.
This includes the following streams and drainages...Little Wolf
Creek...Big Bug Creek...Chaparral Gulch...Lynx Creek...Brushy Wash...
Cedar Creek...Grapevine Creek...Agua Fria River...Wolf Creek...
Hackberry Creek and Yarber Wash.
This includes State Route 69 between mile markers 265 and 283.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!
&&
LAT...LON 3456 11220 3441 11218 3437 11216 3432 11213
3437 11221 3437 11229 3446 11233 3456 11231
$$1 follow-up statement
326
WGUS75 KFGZ 240053
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
553 PM MST THU AUG 23 2018
AZC025-240200-
/O.CON.KFGZ.FF.W.0115.000000T0000Z-180824T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
553 PM MST THU AUG 23 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
YAVAPAI COUNTY...
At 540 PM MST, gauge reports for Big Bug Creek in Mayer reported a
level of 6.6 feet and rising, this is a rise of 5.1 feet. Heavy
rains have moved south of Mayer and additional heavy rainfall is not
anticipated. Flash flooding will continue to move southeast through
Big Bug Creek toward Spring Valley and Cordes Lakes this evening.
Some locations that will experience flooding include...
Prescott Valley, Dewey-Humboldt, Mayer, Poland Junction and Spring
Valley.
This includes the following streams and drainages...Little Wolf
Creek...Big Bug Creek...Chaparral Gulch...Lynx Creek...Brushy Wash...
Cedar Creek...Grapevine Creek...Agua Fria River...Wolf Creek...
Hackberry Creek and Yarber Wash.
This includes State Route 69 between mile markers 265 and 283.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause dangerous flooding across roadways in Mayer
near Big Bug Creek. Move away from drainages now!
&&
LAT...LON 3456 11220 3441 11218 3437 11216 3432 11213
3437 11221 3437 11229 3446 11233 3456 11231
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:32 PM MST, 33 minutes earlier.
Area forecast discussion, Aug 23, 3:32 PM MST, 33 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 332 PM MST Thu Aug 23 2018 .SYNOPSIS...Deep monsoon moisture will bring another round of afternoon and evening thunderstorms Friday. Drier air advecting into the region will lead to a downturn in shower and thunderstorm activity over the weekend into early next week. && .DISCUSSION...Scattered to numerous shower and thunderstorm activity is ongoing across northern Arizona this afternoon. Storms have been most numerous across Coconino and Yavapai counties with more isolated activity over eastern portions of the Rim. Latest hi-res guidance indicates storm activity will diminish through the evening hours with little in the way of overnight convection. Another active monsoon day looks to be on tap for Friday. Moisture will slightly decrease over northern portions of the area so expect thunderstorms to be more focused along the Rim from roughly Flagstaff to the White Mountains with more isolated activity to the north. Drier air will continue to slowly advect into the region over the weekend resulting in a continued decrease in convection. However, enough moisture will remain in the White Mountains for scattered to numerous storms each afternoon. A drier airmass will remain in place early next week so we are only expecting isolated monsoon activity each afternoon. Long range model guidance indicates these drier conditions could last well into next week. && .AVIATION...For the 00Z package...Sct-nmrs shra/tsra and isold +tsra diminishing after 02z. Most active areas along and west of a KPGA- KGCN-FLG-KSOW line. Brief MVFR/IFR possible in the strongest cells. Light winds, except for thunderstorm outflows. Shower and thunderstorm activity decreases Friday with the most active areas along the Rim from KFLG southeast to the White Mountains. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoon moisture will remain over the district with good chances for showers and thunderstorms again Friday. Drier air will slowly move in beginning Saturday resulting in a downturn in shower and thunderstorm activity for areas north and east of the Mogollon Rim. Sunday through Tuesday...Drier air will remain over the region leading to decreased shower and thunderstorm activity. Scattered showers and thunderstorms are still expected in the White Mountains region each afternoon. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS AVIATION...TPS FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 23, 11:58 AM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1158 AM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM FLASH FLOOD 1 SW YARNELL 34.22N 112.75W
08/22/2018 YAVAPAI AZ DEPT OF HIGHWAYS
THIS IS A POST-EVENT REPORT. ARIZONA DEPT.
OF TRANSPORTATION REPORTS SR 89 IS CLOSED IN
BOTH DIRECTIONS FROM FLOODING AT MILE POST
277.4 (ABOUT 9 MILES NORTH OF SR 71).
&&
MCTThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:56 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 22, 6:57 PM MST | Flash Flood Warning | FGZ | Yavapai | 9 hr |
| Aug 22, 8:03 PM MST | Flash Flood Warning | FGZ | Yavapai | 6 hr |
| Aug 22, 8:41 PM MST | Flash Flood Warning | FGZ | Gila | 104 min |
| Aug 23, 12:57 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 23, 2:39 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 36 min |
| Aug 23, 2:42 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 23, 3:58 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.